Alert archive / Michigan / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 5, NWS Gaylord, MI

May 26, 2018Gladwin County, Ogemaw County, Roscommon County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at May 26, 2018, 5:26 PM EDT for Gladwin County, Ogemaw County, Roscommon County, Michigan. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2018, 5:26 PM EDT (21:26 UTC)
Expired
May 26, 2018, 6:30 PM EDT
In force
64 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gladwin County, MI, Ogemaw County, MI, Roscommon County, MI

The radar

The NCL Michigan radar (KAPX), 87 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 6:00 PM EDTHAIL 1Skeels, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2018-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2018-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1645 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

241 
WUUS53 KAPX 262126
SVRAPX
MIC051-129-143-262230-
/O.NEW.KAPX.SV.W.0005.180526T2126Z-180526T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
526 PM EDT SAT MAY 26 2018

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  Northwestern Gladwin County in northern Michigan...
  Southwestern Ogemaw County in northern Michigan...
  Southeastern Roscommon County in northern Michigan...

* Until 630 PM EDT.

* At 526 PM EDT, a severe thunderstorm was located near Roscommon
  Township, or 8 miles south of Prudenville, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Gladwin, Prudenville, Hockaday, Nester Township, Skeels,
  Bowmanville and Twin Lakes Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4403 8461 4416 8461 4416 8476 4436 8462
      4424 8419 4396 8446
TIME...MOT...LOC 2126Z 291DEG 12KT 4418 8466 

HAIL...1.00IN
WIND...60MPH
 
$$

JZ
5 follow-up statements
435 
WWUS53 KAPX 262143
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
543 PM EDT SAT MAY 26 2018

MIC051-129-143-262230-
/O.CON.KAPX.SV.W.0005.000000T0000Z-180526T2230Z/
Gladwin MI-Ogemaw MI-Roscommon MI-
543 PM EDT SAT MAY 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR NORTHWESTERN GLADWIN...SOUTHWESTERN OGEMAW AND SOUTHEASTERN
ROSCOMMON COUNTIES...

At 543 PM EDT, a severe thunderstorm was located near Nester
Township, or 10 miles southeast of Prudenville, moving east at 15
mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Gladwin, Skeels, Hockaday, Nester Township, Bowmanville and Twin
Lakes Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4403 8461 4416 8461 4416 8476 4434 8459
      4423 8420 4396 8446
TIME...MOT...LOC 2143Z 291DEG 12KT 4416 8459 

HAIL...2.00IN
WIND...60MPH
 
$$

JZ
927 
WWUS53 KAPX 262154
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
554 PM EDT SAT MAY 26 2018

MIC051-129-143-262230-
/O.CON.KAPX.SV.W.0005.000000T0000Z-180526T2230Z/
Gladwin MI-Ogemaw MI-Roscommon MI-
554 PM EDT SAT MAY 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR NORTHWESTERN GLADWIN...SOUTHWESTERN OGEMAW AND SOUTHEASTERN
ROSCOMMON COUNTIES...

At 553 PM EDT, a severe thunderstorm was located over Skeels, or 9
miles north of Gladwin, moving southeast at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Gladwin, Skeels, Hockaday, Nester Township, Bowmanville and Twin
Lakes Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4403 8461 4416 8461 4416 8467 4429 8456
      4420 8423 4396 8446
TIME...MOT...LOC 2153Z 312DEG 15KT 4412 8454 

HAIL...1.50IN
WIND...60MPH
 
$$

JZ
017 
WWUS53 KAPX 262204
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
604 PM EDT SAT MAY 26 2018

MIC129-143-262213-
/O.CAN.KAPX.SV.W.0005.000000T0000Z-180526T2230Z/
Ogemaw MI-Roscommon MI-
604 PM EDT SAT MAY 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN OGEMAW AND
SOUTHEASTERN ROSCOMMON COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4403 8461 4416 8461 4416 8427 4396 8446
TIME...MOT...LOC 2203Z 291DEG 12KT 4411 8449 

$$

MIC051-262230-
/O.CON.KAPX.SV.W.0005.000000T0000Z-180526T2230Z/
Gladwin MI-
604 PM EDT SAT MAY 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR NORTHWESTERN GLADWIN COUNTY...

At 603 PM EDT, a severe thunderstorm was located near Hockaday, or 8
miles north of Gladwin, moving east at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Gladwin, Skeels, Hockaday and Bowmanville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4403 8461 4416 8461 4416 8427 4396 8446
TIME...MOT...LOC 2203Z 291DEG 12KT 4411 8449 

HAIL...1.00IN
WIND...<50MPH
 
$$

JZ
119 
WWUS53 KAPX 262214
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
614 PM EDT SAT MAY 26 2018

MIC051-262230-
/O.CON.KAPX.SV.W.0005.000000T0000Z-180526T2230Z/
Gladwin MI-
614 PM EDT SAT MAY 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR NORTHWESTERN GLADWIN COUNTY...

At 613 PM EDT, a severe thunderstorm was located near Gladwin, moving
southeast at 20 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Gladwin, Bowmanville and Hockaday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4401 8457 4416 8454 4416 8427 4396 8446
TIME...MOT...LOC 2213Z 316DEG 16KT 4402 8447 

HAIL...1.00IN
WIND...<50MPH
 
$$

JZ
580 
WWUS53 KAPX 262229
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
629 PM EDT SAT MAY 26 2018

MIC051-262239-
/O.EXP.KAPX.SV.W.0005.000000T0000Z-180526T2230Z/
Gladwin MI-
629 PM EDT SAT MAY 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GLADWIN COUNTY
WILL EXPIRE AT 630 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However heavy rain is still possible with this
thunderstorm.

LAT...LON 4401 8457 4416 8454 4416 8427 4396 8446
TIME...MOT...LOC 2229Z 291DEG 12KT 4400 8441 

$$

JZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:33 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 26, 3:33 PM EDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
333 PM EDT Sat May 26 2018

.NEAR TERM...(Through Tonight)
Issued at 333 PM EDT Sat May 26 2018

...Showers and thunderstorms into the evening...

High Impact Weather Potential: Marginal risk for severe storms
across NE lower Michigan through early evening.

Pattern Synopsis/Forecast: Low amplitude short wave trough and
subtle upper level confluent flow region continues to slowly
cross the western Great Lakes. Surface low pressure remains over
SW Ontario/northern Minnesota with a boundary/surface trough
draped across upper Michigan. Earlier elevated convection has
waned. Surface based convection is trying to go.

Primary Forecast Concerns: Convective trends through tonight.

SPC meso-analysis page reveals between 500-1500 J/KG MLCAPE out
there as of 19Z with a bullseye across our SW counties which is a
little surprising (thought it would be in the east). Overall lack
of a larger scale trigger. However, with the the usual small
scale stuff like lake breezes, inland convergence, terrain, etc.
we have managed to pop a decent of showers/thunder across north-
central and northeast lower MI in the last few hours. Showers and
thunderstorms will continue to percolate/congeal over the next
few hours with the best coverage ultimately across NE lower
Michigan. Convection will diminish this evening.

Better organized and stronger storms have also developed upstream
across central upper Michigan ahead of a stronger short-wave
impulse working into western Lake Superior. Those may continue to
develop upscale over the next few hours, graze eastern upper MI
and make a run at the W/SW part of the CWA this evening/early
overnight. But once again, they will be fighting diminishing
instability and will likely weaken upon reaching this CWA.

Severe weather potential: Decent amounts of CAPE, but minimal
shear to support storm organization and longer lived strong
updrafts. Thus storms will continue to be "pulse" type convection
and pose no widespread severe threat. But, lower wet bulb zero
values (under 10K), decent CAPE and downdraft CAPE does support a
marginal isolated hail and wind threat into the evening.

&&

.SHORT TERM...(Sunday through Tuesday)
Issued at 333 PM EDT Sat May 26 2018

...Another day of afternoon rain chances...

High Impact Weather Potential: Scattered thunderstorms Sunday,
especially for counties east of I-75 as well as Gladwin and
Roscommon counties

Pattern Synopsis/Forecast: The second of a pair of weekend shortwave
passages will be in full effect by Sunday morning, with the trough
axis roughly over the longitudinal center of the state. PWAT values
between 1 and 1.25 inches will remain in the area. This is right
around the 90th percentile for this time of year, with average PWATS
from sounding climatology at 0.63". Sunday's troughing will lift out
of the region Monday as high pressure again builds into the region
into mid-week.

Primary Forecast Concerns: The potential for another round of
afternoon showers and thunderstorms on Sunday remains the primary
concern. If the current progression of the shortwave continues as
expected, the better forcing will be on the east side of the state.
T he areas with the greatest potential to see a few storms would be
generally east of I-75, as well as Gladwin and Roscommon counties.
Warm and humid conditions will persist, with model soundings over
Alpena and Oscoda over 1000 J/kg of CAPE Sunday afternoon. Some of
the 12Z model soundings are coming in with over 4000 J/kg, but with
dewpoints of 73 I'm not buying that.

As has been the case this weekend, lack of shear may be a limiting
factor for organized, severe development. We saw this yesterday
afternoon/evening with some storms developing, but nothing reaching
severe limits. A few cells have popped up on the scope this morning,
but have been more of the pulse variety as expected within the weak
shear. There is some limited hi-res guidance progging a bit higher
shear Sunday afternoon, but it is an outlier at this point. Given
the likely more eastern position of the upper level trough, tomorrow
looks like another day with some marginal popup storms, bringing
some rumbles of thunder and some sub-severe hail as WBZ heights are
below 10kft, but lack of shear will limit larger hail production as
updraft/downdraft separation struggles to materialize.

Another thing to keep an eye on will be the potential for some gusty
winds as storms dissipate. DCAPE values in model soundings across NE
lower are often in the 700-1200 J/kg range, certainly supportive of
strong downdrafts.

&&

.LONG TERM...(Tuesday night through Saturday)
Issued at 333 PM EDT Sat May 26 2018

...Uncertainty next week...

High pressure building into the region Monday will continue into mid-
week, with warm and humid conditions staying around. There are some
small, quick moving disturbances moving through the flow that could
touch of some showers here and there. Long range guidance is
currently in pretty good agreement that the remnants of Alberto will
be pulled north by deep troughing moving out of the western CONUS,
even bringing it as far north as Saginaw Bay. Will have to see how
this continues to evolve as the system develops and moves through
the Gulf, and what affects the larger scale pattern has on it and it
has on the larger pattern. Certainly expect changes to occur over
the next few days. It does look like next weekend may see a return
to closer to normal temperatures, though still slightly above.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 138 PM EDT Sat May 26 2018

VFR weather conditions will persist through Sunday. Showers and
thunderstorms will develop across interior northern lower Michigan
through the afternoon hours. APN is the only TAF site that could
see a shower or storm.

Additional thunderstorms will/are developing across Lake Michigan
in the central UP and NE Wisconsin. Some of that activity will
make a run across the lake later this evening and could impact TVC
and MBL, if it holds together.

&&

.MARINE...
Issued at 333 PM EDT Sat May 26 2018

Winds will remain generally light through Monday, with a slight
uptick Sunday afternoon. With high pressure building into the area,
a brief period of 10-15 kt gusts is expected Sunday afternoon and
into the early evening before once again returning to the 5-10kt
range. The potential for scattered thunderstorms will diminish
overnight tonight for Lake Michigan, but will continue into Sunday
evening over Lake Huron. Storms that do develop could produce some
locally stronger winds, lightning, and small hail.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...BA
SHORT TERM...AM
LONG TERM...AM
AVIATION...BA
MARINE...AM
Hazardous weather outlook, May 26, 3:58 PM EDT, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
358 PM EDT Sat May 26 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-272000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
358 PM EDT Sat May 26 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Tonight.

A few thunderstorms will continue to impact parts of north central
and northeast lower Michigan into the early evening hours.

There is marginal risk for storms to become severe with wind
gusts up to 60 mph and hail around one inch in diameter possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms Sunday afternoon, mainly
across northeast Lower Michigan. Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, May 26, 2:51 PM EDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Gaylord MI
251 PM EDT Sat May 26 2018

MIZ017-018-022>024-027>030-033>036-041-042-262100-
Cheboygan-Presque Isle-Otsego-Montmorency-Alpena-Kalkaska-
Crawford-Oscoda-Alcona-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-
Arenac-
Including the cities of Cheboygan, Rogers City, Gaylord, Atlanta,
Alpena, Kalkaska, Grayling, Mio, Harrisville, Lake City,
Houghton Lake, West Branch, Tawas City, Gladwin, and Standish
251 PM EDT Sat May 26 2018

...A few strong thunderstorms possible this afternoon...

At 250 PM...National Weather Service Doppler radar indicated
developing showers and thunderstorms over portions of north
central and northeast lower Michigan. The strongest storms
extended from west of Higgins Lake, to north of Atlanta, and were
moving east at 30 mph. Small hail was occurring with the stronger
storms.

Additional thunderstorms will develop as the afternoon proceeds. A
few severe thunderstorms may form, with hail as large as quarters.
The best chance for severe storms will remain in north central and
northeast lower Michigan. Brief gusty winds and very heavy rain
fall will also occur.

If thunder is heard, stop outdoor activities and go inside until
the storm is over.

JZ
Local storm report, May 26, 5:09 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
509 PM EDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             1 NW WATERS             44.91N 84.72W
05/26/2018  E1.00 INCH       OTSEGO             MI   OFFICIAL NWS OBS

&&

ALM
Local storm report, May 26, 5:18 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
518 PM EDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             GAYLORD                 45.03N 84.67W
05/26/2018  E0.50 INCH       OTSEGO             MI   NWS EMPLOYEE

            REPORTED BY OFF DUTY NWS EMPLOYEE.

&&

ALM

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 3:56 PM EDTSevere Thunderstorm WarningAPXCrawford, Kalkaska, Missaukee, Ogemaw, Oscoda, Roscommon64 min
May 26, 4:08 PM EDTSevere Thunderstorm WarningAPXMissaukee52 min
May 26, 4:47 PM EDTSevere Thunderstorm WarningAPXAlpena25 min
May 26, 5:05 PM EDTSevere Thunderstorm WarningAPXCrawford, Otsego28 min
May 26, 5:42 PM EDTSevere Thunderstorm WarningAPXMontmorency, Otsego17 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.